Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 85, NWS La Crosse, WI

August 7, 2018Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 7, 2018, 3:53 PM CDT for Winneshiek County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 3:53 PM CDT (20:53 UTC)
Expired
Aug 7, 2018, 4:26 PM CDT
In force
33 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Winneshiek County, IA

The radar

The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

654 
WUUS53 KARX 072053
SVRARX
IAC191-072145-
/O.NEW.KARX.SV.W.0085.180807T2053Z-180807T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
353 PM CDT TUE AUG 7 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southern Winneshiek County in northeastern Iowa...

* Until 445 PM CDT.

* At 353 PM CDT, severe thunderstorms were located along a line
  extending from near Ridgeway to near Hawkeye, moving east at 25
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Calmar around 410 PM CDT.
  Decorah around 420 PM CDT.

Other locations impacted by these severe thunderstorms include
Jackson Junction, Festina and Nordness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4308 9208 4336 9208 4336 9171 4308 9170
TIME...MOT...LOC 2053Z 276DEG 20KT 4335 9197 4299 9197 

HAIL...<.75IN
WIND...60MPH
 
$$

CA
2 follow-up statements
427 
WWUS53 KARX 072112
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
412 PM CDT TUE AUG 7 2018

IAC191-072145-
/O.CON.KARX.SV.W.0085.000000T0000Z-180807T2145Z/
Winneshiek IA-
412 PM CDT TUE AUG 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHERN WINNESHIEK COUNTY...

At 411 PM CDT, severe thunderstorms were located along a line
extending from near Decorah to near Ossian, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Decorah and Ossian around 420 PM CDT.

Other locations impacted by these severe thunderstorms include
Jackson Junction, Festina, Nordness and Lake Meyer County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4308 9204 4336 9204 4336 9171 4308 9170
TIME...MOT...LOC 2111Z 265DEG 19KT 4335 9183 4309 9183 

HAIL...<.75IN
WIND...60MPH
 
$$

CA
281 
WWUS53 KARX 072126
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
426 PM CDT TUE AUG 7 2018

IAC191-072135-
/O.CAN.KARX.SV.W.0085.000000T0000Z-180807T2145Z/
Winneshiek IA-
426 PM CDT TUE AUG 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WINNESHIEK COUNTY IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4308 9204 4336 9204 4336 9171 4308 9170
TIME...MOT...LOC 2123Z 276DEG 20KT 4334 9173 4308 9173 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:35 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 7, 2:35 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
235 PM CDT Tue Aug 7 2018

.SHORT TERM...(This Evening through Wednesday)
Issued at 235 PM CDT Tue Aug 7 2018

Decent-looking compact shortwave continues to edge east out of
southeast Minnesota early this afternoon, with a leading weaker
shortwave spinning across southern Wisconsin as well. Showers and
storms have been gradually redeveloping ahead of that stronger
upper wave the past few hours, with very weak steering flow
resulting in some heavier downpours, with MRMS estimates pushing
2+ inches in a few localized spots.

A gradual eastward jaunt to convection is expected through late
afternoon and into early evening, with activity likely to gradually
fade with time given loss of heating/instability. Severe weather
threat remains very low given paltry low level and deep layer shear,
though as mentioned yesterday, decent low level CAPE/updraft
stretching potential and overall spin with the upper wave could
result in a few funnel clouds, with hints of enhanced NST
(non-supercell tornado) parameters across the area the next few
hours.

Otherwise, looking for skies to slowly clear overnight as the wave
pulls east, leaving light winds in place with shallow ridging
overhead. Given already lower temp/dew point spreads with
clouds/rain in place and recent history of similar airmasses,
suspect we're in for another round of fog development overnight,
particularly in the river valleys. Still some variance about how
much wind may be in the column overnight, so not sure just how
widespread it will be. However, after any fog burns off, should be a
pretty great day with warmer temps and a good deal of sunshine into
much of the afternoon. By late afternoon, will have to keep an eye
on yet another shortwave running down through this northwest flow
aloft regime, with some hints that we may see isolated late day
convection well north of I-94. Given better shear and steeper lapse
rates, can't rule out a rogue stronger storm, but don't expect
coverage to be all that much.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 235 PM CDT Tue Aug 7 2018

The GFS and EC remain locked in with holding onto the northwest-
north upper level flow into the weekend. Recent trends point to
shifting the amplified west coast ridge eastward by the weekend,
bending the ridge axis into southern Canada. As that occurs, the GFS
and EC suggest the trough to the east would cutoff a low, which
could sit just south of the ridge axis across the eastern Great
Lakes into Monday. The upshot of the pattern is that various bits of
upper level energy could/would spin across the region through the
upcoming weekend, bringing periodic shower/storms chances. Favored
times would be afternoon/evening when instability would play a
supporting role...with Wisconsin looking to have the better chances,
less west where the ridge will have more of a influence.

For temperatures, despite the northwest flow the trend if for
increasing heights aloft along with warming in the lower levels.
Expect temps at or above the normals through the work week, slightly
cooler (esp east) for the weekend if an upper level low does cutoff
over the great lakes.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1242 PM CDT Tue Aug 7 2018

An upper level wave of low pressure will continue pushing through
the region into early evening, delivering an uptick in showers and
embedded thunderstorms for many areas. Overall, conditions will
remain VFR but may dip to MVFR or even briefly IFR under any
heavier rains with storms. Skies should then gradually clear
tonight as high pressure brings another round of light winds.
Given the setup and recent history, suspect we're looking at
another round of river valley fog in and around LSE, though there
is some stronger wind aloft behind our departing system.
Regardless, given the pattern, probably looking at LIFR conditions
once again, with the potential for even a period of 1/4SM in very
dense fog. Thereafter, looking like mainly clear conditions should
return for the morning hours of Wednesday with winds shifting
southwesterly 5-8 knots.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...Rieck
AVIATION...Lawrence
Hazardous weather outlook, Aug 7, 3:08 AM CDT, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
308 AM CDT Tue Aug 7 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081130-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
308 AM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible today. Although the main
hazard with any storm will be lightning, an isolated strong storm,
with gusty winds or hail, cannot be ruled out.

Valley fog is possible again tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances exist Thursday night through
Saturday, especially in Wisconsin. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Aug 7, 2:27 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
227 PM CDT TUE AUG 7 2018

IAZ009-MNZ095-072000-
Howard-Fillmore-
227 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOWARD AND
SOUTHWESTERN FILLMORE COUNTIES...

At 226 PM CDT, a strong thunderstorm was located over Lime Springs,
or 10 miles northwest of Cresco, moving east at 10 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Lime Springs, Cherry Grove, York, Chester, Saratoga, Davis Corners
and Hayden Prairie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4334 9245 4358 9245 4358 9223 4334 9223
TIME...MOT...LOC 1926Z 263DEG 10KT 4345 9229

CA
Special weather statement, Aug 7, 3:36 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service La Crosse WI
336 PM CDT TUE AUG 7 2018

IAZ009-010-019-029-072130-
Winneshiek-Chickasaw-Howard-Fayette-
336 PM CDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHEAST IOWA...

At 336 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ridgeway to near Waucoma. Movement
was east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Decorah, Cresco, Calmar, Ossian, Lawler, Spillville, Fort Atkinson,
Ridgeway, Protivin, Waucoma, Jerico, St. Lucas, Jackson Junction,
Vernon Springs County Park, Festina, Vernon Springs, Eldorado,
Nordness, and Lake Meyer County Park.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4336 9171 4299 9170 4299 9227 4336 9226
TIME...MOT...LOC 2036Z 276DEG 19KT 4330 9208 4310 9208

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:27 PM CDTSpecial Weather StatementARXHoward33 min
Aug 7, 2:43 PM CDTSevere Thunderstorm WarningARXHoward47 min
Aug 7, 3:36 PM CDTSpecial Weather StatementARXWinneshiek54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.